Maryland, 2017Winter Weather in Maryland, February 9, 2017
February 9, 2017 · NWS LWX · 5 events in 5 counties and zones
Low pressure passed by to the south, causing precipitation to overspread the area. Cold air was moving in during this time and this caused rain to end as a period of snow.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed by to the south, causing precipitation to overspread the area. Cold air was moving in during this time and this caused rain to end as a period of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 9, 12:23 AM EST, 37 minutes earlier.
Area forecast discussion, Feb 9, 12:23 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1223 AM EST Thu Feb 9 2017
.SYNOPSIS...
Developing low pressure over the Tennessee valley will gather
strength as it tracks across central Virginia tonight and off
the Delmarva Thursday morning. High pressure and much colder
temperatures will return Thursday night and Friday.
&&
.NEAR TERM /THROUGH TODAY/...
Based on the fact that it is still so far above freezing have
taken out the snow accumulations that should have already
occurred and cut back on overall total.
Previous discussion...
Have made some timing adjustments based on 18Z model
guidance and especially recent runs from HRRR/RAP. While these
guidance sets suggest that the forecast area will remain dry
through 02 or 03 UTC, precipitation will overspread the area
rapidly thereafter, with the entire area affected by 05 or 06
UTC. At first, this precipitation will be rain, but the rain
will gradually change to snow overnight as heights fall, the
upper trough attains a negative tilt, and colder air is drawn
in.
The top challenge with this forecast remains the exact timing
of when p-type changes occur. Today's warmth, which lingers
across the area (temperatures in the 50s to lower 60s as of
8pm), will be a limiting factor. Further, the track of the 850
mb low is across our area which is not conducive for significant
snow accumulations. We continue to believe that there will be a
tight snowfall gradient across northern Maryland. However, we
have not made any changes to snowfall accumulations (keeping
advisory level...less than 5 inches...outside of western upslope
areas) due mainly to a slightly compressed window, progressive
movement, changeover uncertainties and warm ground. By sunrise
though, the column should be cool enough to support all snow.
Snow will begin to taper off shortly after 12Z Thu as low
pressure pulls rapidly off the coast. A brief break in the
precip is expected late Thursday morning into early afternoon,
before additional shortwave energy moves across and helps
trigger snow showers and squalls. Strong northwest flow, cold
air advection and increasing low-mid level instability from
steepening lapse rates will make atmosphere conducive to
squalls...some of which could be quite intense for brief
periods of time. Expect an additional quarter to half inch of
snow in most places and locally higher with any intense bands.
These squalls could cause significant impacts to the Thursday
afternoon rush hour.
The trough axis will push east of the area around 00Z Friday
with subsidence and drying shutting down squalls.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
Very cold and brisk Thu night under building high pressure.
Wind chills may approach or exceed advzy criteria over the
Potomac highlands. Chilly Fri under high pressure. Moderating
temps Fri night under warm advection clouds and srly flow.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Southwesterly flow will allow for temperatures to rise as a
frontal boundary lingers near or north us on Saturday and into
Sunday. Conditions look dry for most of our CWA during the
weekend with precipitation -if any- over higher elevations and
near the Mason- Dixon line. A low pressure system will track
over the Great Lakes Sunday night pushing a cold front over the
Mid-Atlantic during that time, and increasing PoPs.
Northwesterly flow sets up on on Monday with dry conditions
through Wednesday. The Allegheny Front may see some showers
through this period. An upper level disturbance could bring
precipitation east of the mountains on Wednesday.
High temperatures will be in the 50s and 60s for the weekend,
decreasing gradually into the mid 40s on Wednesday. Low
temperatures will be in the the 40s during the weekend, decreasing
to the 30s on Tuesday night, and in the 20s at higher
elevations.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Rain expected to overspread the terminals toward midnight, and
then gradually change over to snow toward daybreak. Timing that
change proving to be problematic due to residual warmth. MVFR
almost certain and IFR likely toward dawn. The longer snow can
persist, the greater chance there is for a period of sub-IFR
conditions. Along the Maryland-Pennsylvania border, including
MRB, is best placed for this eventuality. DCA/CHO should be too
warm overall for much snow.
Winds strengthen rapidly after 12Z Thursday in the wake of this
storm, with frequent gusts to 35kt. Numerous snow showers also
expected Thursday which could result in sudden changes in
visibility. The SHSN weather type in the TAFs during the
appropriate time period, but timing too brief and variable to
take vsby restrictions at this time.
Dry conditions expected for Saturday and Sunday over the
terminals with maybe some passing showers, but expecting mainly
VFR conditions. A cold front pushes through the area Sunday
night increasing the precipitation over the region, therefore
sub-VFR conditions possible. Dry conditions expected behind the
front on Monday.
&&
.MARINE...
Winds generally less than 10 kt from the north this evening.
These winds will increase overnight as a low pressure center
approaches the waters and strengthens. Gale conditions expected
for all waters Thursday and will continue through Thursday
night for most of the Chesapeake Bay and the mouth of the
Potomac River. Will make no changes to these hazards at this
time. Small Craft conditions will follow on Friday and likely
will continue through the weekend.
Dry conditions expected for Saturday and Sunday over the waters
with maybe some passing showers. A cold front pushes through
the area Sunday night increasing the precipitation over the
region. Dry conditions expected behind the front on Monday.
Winds will be decreasing on Saturday, so a small craft advisory
may be needed for parts of the day. Winds decrease into Sunday
and pick up back again Sunday night with the front, when another
small craft advisory may be needed.
&&
.CLIMATE...
Record daily high temperatures were set at all three climate
stations...into the 70s once again. Please refer to record event
reports (RERs) for the details.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning until 10 PM EST this evening for MDZ501.
Winter Weather Advisory until 7 AM EST this morning for MDZ003-
502.
Winter Weather Advisory until 9 AM EST this morning for
MDZ004>006-011-503-505-507-508.
VA...Winter Weather Advisory until 7 AM EST this morning for
VAZ026>031-503-504-507.
Winter Weather Advisory until 9 AM EST this morning for VAZ505.
WV...Winter Storm Warning until 10 PM EST this evening for WVZ501-
503-505.
Winter Weather Advisory until 7 AM EST this morning for
WVZ050>053-055-502-504-506.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
ANZ530>534-538>543.
Gale Warning from 6 AM this morning to 6 AM EST Friday for
ANZ531>534-537>543.
Small Craft Advisory from 6 PM this evening to 6 AM EST Friday
for ANZ530-535-536.
Gale Warning from 6 AM this morning to 6 PM EST this evening
for ANZ530-535-536.
&&
UPDATE...WOODY!
PREVIOUS...HTS/LFR/IMRHazardous weather outlook, Feb 8, 6:50 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
650 PM EST Wed Feb 8 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-100000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
650 PM EST Wed Feb 8 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect for portions of northeast
Maryland.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Winter Weather Advisory is in effect for parts of northeast
Maryland until 9 AM Thursday.
Snow showers are likely Thursday afternoon which could result in
localized accumulations and sudden changes in visibility. The
Thursday afternoon rush hour commute could be impacted.
A Gale Warning is in effect for the entire Maryland portion of the
Chesapeake Bay and Tidal Potomac River Thursday. The Gale Warning
continues Thursday night for the Chesapeake Bay below Pooles
Island and the Potomac River below Cobb Island.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-100000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
650 PM EST Wed Feb 8 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Winter Storm Warning is in effect for locations along and west
of the Allegheny Front from 10 PM EST tonight to 10 PM Thursday.
A Winter Weather Advisory is in effect for parts of northern and
central Virginia...the eastern West Virginia panhandle and
northern Maryland.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Winter Storm Warning continues for locations along and west of
the Allegheny front until 10 PM Thursday.
The Winter Weather Advisory continues for parts of northern and
central Virginia...the eastern West Virginia panhandle and
northern Maryland through mid morning Thursday.
Wind chill values of ten below zero are possible across the
Potomac highlands Thursday night and Friday morning.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HTS
Winter Weather, Frederick
- When
- February 9, 1:00 AM EST to 7:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Snowfall was estimated to be around one inch based on observations nearby.
Winter Weather, Carroll
- When
- February 9, 1:00 AM EST to 7:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Snowfall totaled up to 2.3 inches near Millers and 2.2 inches near Taneytown.
Winter Weather, Northern Baltimore
- When
- February 9, 1:00 AM EST to 7:00 AM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Snowfall was estimated to be around one inch based on observations nearby.
Winter Weather, Northwest Harford
- When
- February 9, 1:00 AM EST to 7:00 AM EST
- Where
- Northwest Harford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Snowfall totaled up to one inch in Scarboro and Whiteford.
Winter Weather, Extreme Western Allegany
- When
- February 9, 4:00 AM EST to 7:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Snowfall was estimated to be around three inches based on observations nearby.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Washington, February 9, 2017$33 million · 1 event
- Avalanche in Idaho, February 9, 20171 death · 1 event
- Tornadoes in Georgia, February 9, 20177 injured · EF2 · 2 events
- Flooding in Wyoming, February 9 to 11, 2017$120,000 · 4 events
- High Wind in Colorado, February 9 to 10, 2017$100,000 · 90 kt wind · 3 events
- Lake-Effect Snow in New York, February 9 to 10, 2017$50,000 · 3 events
- Flash Flooding and Debris Flows in California, February 9, 201750 kt wind · 31 events
- Blizzard and Winter Storm in New York, February 9, 201724 events
- Winter Storm in Massachusetts, February 9, 201721 events
- Winter Storm and High Wind in New Jersey, February 9, 201752 kt wind · 19 events
- Heavy Snow and Winter Weather in New York, February 9, 201718 events
- Blizzard and Winter Storm in Connecticut, February 9, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675548, 675549, 675550, 675551, 675552.